Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Locally compact groups which are amenable as discrete groups

Author: Ching Chou
Journal: Proc. Amer. Math. Soc. 76 (1979), 46-50
MSC: Primary 43A07
MathSciNet review: 534389
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the courses of their independent studies of the existence of invariant means which are not topologically invariant, E. Granirer and W. Rudin have considered several properties of a locally compact group G which are satisfied if G is amenable as a discrete group. By applying a result of J. Rosenblatt (together with ideas of Granirer and Rudin) we show some of these properties on G imply that G is amenable as a discrete group.

References [Enhancements On Off] (What's this?)

  • [1] E. Granirer, Criteria for compactness and for discreteness of locally compact amenable groups, Proc. Amer. Math. Soc. 40 (1973), 615-624. MR 0340962 (49:5712)
  • [2] F. P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand-Reinhold, New York, 1969. MR 0251549 (40:4776)
  • [3] T. Mitchell, Constant functions and left invariant means on semigroups, Trans. Amer. Math. Soc. 119 (1965), 244-261. MR 0193523 (33:1743)
  • [4] D. J. S. Robinson, Finiteness conditions and generalized soluble groups, Part 2, Springer-Verlag, Berlin, 1972. MR 0332990 (48:11315)
  • [5] J. M. Rosenblatt, Invariant means for the bounded measurable functions on a non-discrete locally compact group, Math. Ann. 220 (1976), 219-228. MR 0397305 (53:1164)
  • [6] -, Invariant means and invariant ideals in $ {L_\infty }(G)$ for a locally compact group G, J. Functional Analysis 21 (1976), 31-51. MR 0397304 (53:1163)
  • [7] W. Rudin, Invariant means on $ {L^\infty }$, Studia Math. 44 (1972), 219-227. MR 0304975 (46:4105)
  • [8] B. Wells, Homomorphisms and translates of bounded functions, Duke Math. J. 41 (1974), 35-39. MR 0336238 (49:1014)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 43A07

Retrieve articles in all journals with MSC: 43A07

Additional Information

Keywords: locally compact amenable group, compact group, invariant mean, topologically invariant mean, bounded Borel function
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society